Online Medical Tools — CRB-65 Score
Printed on 9/2/2026
For informational purposes only. This is not medical advice.
CRB-65 Score
CRB-65 is a simplified pneumonia risk score derived from CURB-65 that removes the blood urea (BUN) requirement. It uses four bedside variables: Confusion, Respiratory rate, Blood pressure, and age 65 or older. It is especially useful in primary care, urgent care, and prehospital settings where immediate labs are not available.
Formula: CRB-65 = Confusion + Respiratory rate ≥30 + low blood pressure + age ≥65 (0-4 total).
Save your results with a free account
Keep a history of calculations, favorite tools, and access your dashboard anytime.
How It Works
Score 4 bedside variables — no labs required
Assess four items that can be evaluated at the bedside without any laboratory testing: Confusion (new disorientation to person, place, or time), Respiratory rate ≥30 breaths per minute, Blood pressure below threshold (systolic <90 mmHg OR diastolic ≤60 mmHg), and Age ≥65 years. Each criterion present scores 1 point.
Sum the total score (0–4)
Add up applicable items. The total CRB-65 score ranges from 0 to 4. Because BUN is excluded (unlike CURB-65), the maximum achievable score is 4, not 5. Calculate the score while evaluating the patient — it takes under 30 seconds to complete.
Apply the risk classification and disposition recommendation
CRB-65 score 0 = low mortality risk (<1%) — outpatient oral antibiotic treatment appropriate; CRB-65 score 1–2 = moderate risk — consider hospitalization or urgent face-to-face evaluation with close follow-up; CRB-65 score 3–4 = high mortality risk — immediate hospital admission required, consider ICU for score 4. Always supplement with SpO2 measurement.
Who Uses the CRB-65 Score
Primary Care and Urgent Care CAP Disposition
Family medicine, urgent care, general practitioners
CRB-65 is specifically designed for settings where BUN is not immediately available. In primary care and urgent care settings, CRB-65 score 0 enables safe same-day discharge with oral antibiotics; scores 1–2 prompt a call to the ED or same-day hospital evaluation; score 3–4 triggers immediate 999/911 or emergency referral.
Emergency Department CAP Severity When BUN Unavailable
Emergency physicians, nurses
In emergency settings where lab results are pending, CRB-65 enables immediate risk stratification while awaiting BUN results. Once BUN returns, CURB-65 provides a more complete picture. CRB-65 is the appropriate initial triage tool in the first minutes after patient presentation.
Triaging Low-Risk Pneumonia for Outpatient Treatment
All clinicians managing CAP
CRB-65 score 0 identifies patients with very low 30-day mortality risk (<1%). These patients can safely receive outpatient oral amoxicillin (with or without a macrolide for atypical coverage) without hospitalization, reducing unnecessary admissions and healthcare-associated complications.
Guiding Antibiotic Choice by Severity
All prescribers
CRB-65 score directly guides antibiotic intensity: Score 0 = oral amoxicillin ± macrolide (outpatient); Score 1–2 = consider IV beta-lactam + macrolide or respiratory fluoroquinolone (ward); Score 3–4 = IV broad-spectrum antibiotics including Legionella and MRSA coverage assessment (high-acuity setting).
Informing Patients About Pneumonia Severity
All clinicians
CRB-65 provides an objective, easy-to-communicate risk estimate. Explaining to patients that a score of 0 means very low risk enables shared decision-making about outpatient treatment, while higher scores provide evidence for recommending hospitalization even to patients who feel 'not that sick.'
Pro Tips
CRB-65 is CURB-65 without BUN — ideal for primary care
The only difference between CRB-65 and CURB-65 is the absence of the BUN (blood urea nitrogen) criterion. CRB-65 maximum score is 4 (vs 5 for CURB-65). When laboratory results are available in hospital settings, CURB-65 is preferred for its additional discriminative power. When lab results are unavailable, CRB-65 provides equivalent guidance.
Always obtain SpO2 in addition to CRB-65
Hypoxia (SpO2 <94% or <90%) is not included in CRB-65 but is a critical independent predictor of pneumonia severity. A patient with CRB-65 of 0 but SpO2 of 88% on room air needs hospital evaluation regardless. Always measure SpO2 before making a disposition decision based on CRB-65.
CRB-65 score 0 = <1% mortality — safe for outpatient oral antibiotics
In the BTS validation studies, CRB-65 score 0 was associated with 30-day mortality below 1%. These patients can be safely treated with oral amoxicillin 500 mg three times daily for 5–7 days (BTS preferred first-line) in non-penicillin-allergic adults. Add a macrolide (azithromycin or clarithromycin) if atypical coverage is needed.
Always consider social factors in pneumonia disposition
Even a CRB-65 score of 0 does not guarantee safe outpatient treatment if the patient cannot take oral medications, lives alone with no support, has significant frailty, or lacks access to follow-up. Social factors, functional status, and ability to recognize deterioration are clinical inputs that can override low-score reassurance.
Bilateral or multilobar pneumonia increases severity beyond CRB-65 score
Bilateral or multilobar pneumonia significantly increases mortality risk independently of CRB-65 or CURB-65 score. If chest X-ray shows bilateral infiltrates or two or more lobe involvement, hospitalization is generally recommended regardless of CRB-65 score, particularly in older or immunocompromised patients.
Legionella and MRSA risk factors should be assessed separately from CRB-65
CRB-65 does not incorporate Legionella risk factors (recent travel, hotel stays, construction exposure, spa/whirlpool exposure) or MRSA risk factors (prior MRSA colonization, recent hospitalization, dialysis, skin and soft tissue infections). Severe CAP with these risk factors warrants urinary antigen testing (Legionella, pneumococcal) and potentially MRSA coverage.
Atypical organisms more common in young healthy patients
Atypical CAP pathogens (Mycoplasma pneumoniae, Chlamydophila pneumoniae, Legionella spp.) account for 15–25% of CAP. Young, healthy patients with 'walking pneumonia' (productive cough, low-grade fever, bilateral patchy infiltrates, otherwise ambulatory) are more likely to have atypical pathogens — azithromycin or doxycycline provides appropriate coverage in outpatient low-risk CRB-65 score 0 patients.
Hospital-acquired pneumonia requires different scoring tools
CRB-65 and CURB-65 were validated exclusively for community-acquired pneumonia (CAP). Hospital-acquired pneumonia (HAP) and ventilator-associated pneumonia (VAP) have different microbiology (gram-negative rods, MRSA, Pseudomonas) and require different severity tools such as APACHE II or the Clinical Pulmonary Infection Score (CPIS). Never use CRB-65 for HAP/VAP.
Common Questions About Your Results
Evidence-Based Methodology
CRB-65 derived from CURB-65 (Lim et al., Thorax 2003) by removing the BUN (urea) criterion for primary care applicability. CURB-65 validated in 1068 patients across 3 UK teaching hospitals; 30-day mortality: score 0=0.7%, 1=3.2%, 2=13%, 3=17%, 4-5=57%. BTS Guidelines for Management of CAP (Lim et al., Thorax 2009) recommend both scores. IDSA/ATS 2019 Community-Acquired Pneumonia Guidelines (Metlay et al., Am J Respir Crit Care Med 2019) reference severity assessment tools for treatment intensity.
Clinical Content Trust
- Last reviewed:
- April 21, 2026
- Guideline version:
- General evidence framework v2026.04
- Source set version:
- Primary-source set v1
How to Interpret Your Result
CRB-65 estimates short-term pneumonia risk using bedside variables only. Score 0 generally indicates lower risk, scores 1-2 indicate intermediate risk, and scores 3-4 indicate high risk with greater likelihood of adverse outcomes.
Use this as a structured triage aid, not as a stand-alone discharge decision.
When to Use This Tool
Use CRB-65 for adults with suspected community-acquired pneumonia when laboratory testing is unavailable or delayed, especially in primary care, urgent care, tele-triage, and prehospital settings.
It helps decide whether outpatient management may be reasonable or whether urgent hospital assessment is warranted.
Limitations
CRB-65 does not include oxygenation, imaging burden, lactate, comorbidity complexity, or biomarker data. Young patients with severe hypoxemia can still have deceptively low scores.
It is a triage support tool and should be interpreted with full clinical context, including respiratory status and social support.
Disclaimer: This tool is for educational and informational purposes only. It is not a substitute for professional medical advice, diagnosis, or treatment. Always consult a qualified healthcare provider with questions about your health.
Changelog
April 21, 2026 · trust-baseline
Clinical trust metadata enabled for this tool page with structured review/version fields.
Related Tools
CURB-65 Score
Calculate CURB-65 for community-acquired pneumonia severity to guide outpatient treatment, hospital admission, or ICU-level evaluation.
OpenEmergencyPSI / PORT Score
Calculate PSI (Pneumonia Severity Index) to classify CAP mortality risk (Class I-V) and guide outpatient treatment, observation, or hospital admission.
OpenEmergencyNEWS2 Score
Calculate NEWS2 from vital signs and mental status to detect acute clinical deterioration and guide escalation urgency.
OpenEmergencyqSOFA Score
Calculate qSOFA bedside sepsis risk score. A score of 2 or more (altered mentation, RR ≥22, SBP ≤100) flags high-risk infection requiring urgent evaluation.
Open